Kansas, 2005

Hail and Damaging Winds in Kansas, August 26, 2005

August 26, 2005 · NWS ICT · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:58 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 26, 2:58 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT FRI AUG 26 2005

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF
THUNDERSTORMS THIS EVENING MAINLY IN SOUTHEAST KANSAS AND THE TIMING
OF THE FRONT MOVING THROUGH IN THE MIDDLE OF NEXT WEEK.

TONIGHT:
LATEST VISIBLE SATELLITE LOOP SHOWING A VERY DIFFUSE BOUNDARY
EXTENDING FROM NORTHERN HARPER...WICHITA...TO NEAR EMPORIA.
MEANWHILE, SEVERAL OUTFLOW BOUNDARIES FROM STORMS EARLIER HAVE BEEN
TRIGGERING A FEW STORMS IN PORTIONS OF SOUTHEAST KANSAS. THESE
STORMS APPEAR TO BE ELEVATED, BUT THEY MAY BECOME SURFACE BASED AND
TAP THAT GOOD CAPE. WOULD NOT BE SURPRISED TO SEE AN ISOLATED SEVERE
STORM DEVELOP EARLY ON, BUT MOST OF THE CONVECTION WILL DISSIPATE BY
EARLY EVENING WHICH WILL END THE FLOOD THREAT. AS A RESULT, WE HAVE
DECIDED TO ELIMINATE THE FLOOD WATCH SINCE THE THREAT LOOKS TO BE
ISOLATED.
THE REMAINDER OF TONIGHT WE WILL SEE HIGH PRESSURE MOVE INTO THE
REGION WHICH WILL ALLOW FOR CLEARING SKIES AND POSSIBLY SOME PATCHY
MVFR FOG IN SOUTHEAST KANSAS.

SATURDAY-SUNDAY:
UPPER LEVEL RIDGE WILL FINALLY BUILD BACK INTO THE PLAINS AND PUSH
THE SURFACE HIGH INTO THE FORECAST AREA. THIS HIGH WILL DOMINATE THE
AREA WHICH WILL PROVIDE DRY AND RATHER MILD CONDITIONS. WET SOIL
WILL PLAY A ROLE IN KEEPING THINGS A COUPLE OF DEGREES COOLER, BUT
THE HUMIDITY WILL ALSO BE IN PLACE WHICH CAUSE THINGS TO BE HUMID.
THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION IN THE LEADING EDGE
OF 850-700MB WARM AIR ADVECTION. THIS IS EVIDENT ON THE 310K THETA
SURFACE, BUT THE MAIN QUESTION IS HOW MUCH MOISTURE WILL BE IN
PLACE.

MONDAY-FRIDAY:
GFS ENSEMBLE/UKMET AND DGEX ARE LEANING MORE TOWARDS A SHARPER TROF
MOVING INTO THE PACIFIC NORTHWEST AND RIDING THROUGH THE NORTHERN
PLAINS AROUND MIDWEEK. HOWEVER, THE CANADIAN AND ECMWF ARE LEANING
TOWARDS A WEAKER AND BROADER TROF. THERE IS STILL SOME UNCERTAINTY
ON HOW THIS WILL PAN OUT, BUT WE ARE LEANING TOWARDS THE SHARPER
TROF SOLUTION FOR NOW. THIS AGREES WITH HPC, WHICH WOULD BRING THE
FRONTAL BOUNDARY THROUGH OUR FORECAST AREA SOMETIME BETWEEN
WEDNESDAY NIGHT AND THURSDAY. AS A RESULT, WE THREW POPS IN DURING
THIS TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  89  66  90 /  20  10  10  10
HUTCHINSON      67  90  66  90 /  10  10  10  10
NEWTON          68  89  67  90 /  20  10  10  10
ELDORADO        69  89  66  90 /  30  10  10  10
WINFIELD-KWLD   70  91  67  91 /  40  10   5  10
RUSSELL         65  91  65  90 /  10  10  10  10
GREAT BEND      66  91  65  90 /  10  10  10  10
SALINA          66  90  66  91 /  10  10  10  10
MCPHERSON       67  90  66  91 /  10  10  10  10
COFFEYVILLE     70  91  67  90 /  50  10   5  10
CHANUTE         70  89  66  89 /  40  10   5  10
IOLA            69  89  66  89 /  40  10   5  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAWSON/COX
Hazardous weather outlook, Aug 26, 4:48 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 26 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
548 PM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS IN SOUTHEAST KANSAS WILL GRADUALLY
DISSIPATE AS THE EVENING PROGRESSES. BEFORE THESE STORMS DISSIPATE,
THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE, DAMAGING
WINDS AND HEAVY RAINFALL WHICH MAY PRODUCE SOME LOCALIZED FLOODING.
SEE VARIOUS FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION
ABOUT ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS
WEDNESDAY NIGHT AND THURSDAY. THIS FRONT COULD TRIGGER SOME
THUNDERSTORMS ALONG IT. IT IT TOO EARLY TO TELL WHETHER OR NOT THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.  SKYWARN
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL MEASUREMENTS OR
FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/LAWSON/COX

In the hours before

Local storm report, Aug 26, 12:24 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
124 PM CDT FRI AUG 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLASH FLOOD      COYVILLE                37.69N 95.90W
08/25/2005                   WILSON             KS   EMERGENCY MNGR

            YOU CANNOT GET INTO COYVILLE DUE TO WATER SURROUNDING THE
            TOWN.

0817 AM     FLASH FLOOD      1 S CASSODAY            38.02N 96.64W
08/25/2005                   BUTLER             KS   EMERGENCY MNGR

            HIGHWAY 177 CLOSED

0819 AM     FLASH FLOOD      EL DORADO               37.82N 96.86W
08/25/2005                   BUTLER             KS   EMERGENCY MNGR

            HIGHWAY 77 NORTH OF EL DORADO STILL OPEN BUT WATER
            RUNNING OVER THE ROAD.

0819 AM     FLASH FLOOD      LEON                    37.69N 96.78W
08/25/2005                   BUTLER             KS   EMERGENCY MNGR

            BLUESTEM ROAD BETWEEN HIGHWAY 400 AND 54 CLOSED DUE TO
            HIGH WATER AT SEVERAL LOCATIONS.

0832 AM     FLASH FLOOD      EL DORADO               37.82N 96.86W
08/25/2005                   BUTLER             KS   LAW ENFORCEMENT

            WATER RESCUE BEING CONDUCTED NEAR 920 NORTH CORDY

0910 AM     FLASH FLOOD      EL DORADO               37.82N 96.86W
08/25/2005                   BUTLER             KS   EMERGENCY MNGR

            WALNUT RIVER APARTMENTS BEING EVACUATED DUE TO HIGH WATER

0917 AM     FLASH FLOOD      1 S CLIMAX              37.70N 96.22W
08/25/2005                   GREENWOOD          KS   LAW ENFORCEMENT

            A PORTION OF HIGHWAY 99 BETWEEN HIGHWAY 54 AND HIGHWAY
            400 IS CLOSED, LOCATION ESTIMATED TO BE 1 MILE SOUTH OF
            CLIMAX. ALSO, COUNTY ROADS ARE FLOODED THROUGHOUT THE
            COUNTY.

0940 AM     FLASH FLOOD      10 S YATES CENTER       37.73N 95.74W
08/25/2005                   WOODSON            KS   LAW ENFORCEMENT

            APPROXIMATELY 9 HORSES DROWN. 2 FAMILIES WERE BEING
            RESCUED DUE TO WATER SURROUNDING THEIR HOME. SEVERAL
            CREEKS ARE OUT OF THEIR BANKS ACROSS THE SOUTHERN PART OF
            THE COUNTY.

1005 AM     FLASH FLOOD      5 W CHANUTE             37.67N 95.55W
08/25/2005                   WILSON             KS   LAW ENFORCEMENT

            TULAKES WAS SURROUNDED BY WATER.

1005 AM     FLASH FLOOD      NEW ALBANY              37.57N 95.93W
08/25/2005                   WILSON             KS   LAW ENFORCEMENT

            THIS AREA IS SURROUNDED BY WATER.

1016 AM     FLASH FLOOD      CHANUTE                 37.67N 95.46W
08/25/2005                   NEOSHO             KS   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN THE NORTHWEST PART OF THE COUNTY.

1210 PM     FLASH FLOOD      COTTONWOOD FALLS        38.37N 96.54W
08/25/2005                   CHASE              KS   LAW ENFORCEMENT

            WATER AND ROAD DEPARTMENT REPORTED WIDESPREAD FLOODING OF
            COUNTY ROADS.

1236 PM     FLASH FLOOD      CLIMAX                  37.72N 96.22W
08/25/2005                   GREENWOOD          KS   LAW ENFORCEMENT

            HIGHWAY 99 IS STILL CLOSED IN 2 LOCATIONS. ONE IS NEAR
            CLIMAX WHILE THE OTHER IS NEAR HAMILTON.

0132 PM     FLASH FLOOD      PETROLIA                37.75N 95.47W
08/25/2005                   ALLEN              KS   LAW ENFORCEMENT

            MAIN ROAD TO PETROLIA IS FLOODED. SEVERAL COUNTY ROADS
            ARE ALSO FLOODED.

0132 PM     FLASH FLOOD      HUMBOLDT                37.81N 95.44W
08/25/2005                   ALLEN              KS   LAW ENFORCEMENT

            WATER OVER THE ROAD AROUND HUMBOLDT.

0330 PM     FLOOD            1 S ERIE                37.55N 95.24W
08/25/2005                   NEOSHO             KS   EMERGENCY MNGR

            EAST OF ASH GROVE CEMENT PLANT, A LEVY BROKE LEAVING A 45
            FOOT HOLE. NEOSHO RIVER WATERS FLOODED 4 BUSINESSES, THE
            CITY PARK, AND COUNTY ROADS NEAR THE AREA.

&&

TES
Special weather statement, Aug 26, 3:02 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT FRI AUG 26 2005

KSZ093-094-098-262130-
CHAUTAUQUA-COWLEY-ELK-
402 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 7 MILES
WEST OF HOWARD TO DEXTER...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 3:35 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT FRI AUG 26 2005

KSZ070-094-262200-
ELK-GREENWOOD-
435 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
TORONTO TO GRENOLA...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 4:01 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI AUG 26 2005

KSZ070-071-095-262215-
GREENWOOD-WILSON-WOODSON-
501 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FALL RIVER...OR 17 MILES
SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 4:14 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI AUG 26 2005

KSZ070-071-093>095-098-262230-
CHAUTAUQUA-COWLEY-ELK-GREENWOOD-WILSON-WOODSON-
514 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST COWLEY...ELK...
GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
TORONTO TO ELK FALLS TO 6 MILES SOUTHWEST OF CEDAR VALE...AND MOVING
EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 26, 4:27 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT FRI AUG 26 2005

KSZ070-094-095-098-099-262245-
CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON-
527 PM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND
WILSON COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
TORONTO TO LONGTON TO CEDAR VALE...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Wichita radar (KICT), 107 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chautauqua

When
August 26, 4:59 PM CST
Where
Chautauqua County, 4 mi S of Cedar Vale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -96.500

Thunderstorm Wind, Montgomery

When
August 26, 6:13 PM CST
Where
Montgomery County, 5 mi NW of Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.083, -95.700

Downed limbs.

Thunderstorm Wind, Montgomery

When
August 26, 6:15 PM CST
Where
Montgomery County, Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.033, -95.633

Downed limbs. (CO-OP Observer.)

Thunderstorm Wind, Montgomery

When
August 26, 6:19 PM CST
Where
Montgomery County, Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.033, -95.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476133, 5476134, 5476135, 5476136.